Is It Ok To Still Take Tramadol When Pregnant?

Has anyone taken pain medication when pregnant? I have been on tramadol for 2 years now and Ive just found out I am 5 weeks pregnant. If I stop taking the meds I get extreme withdrawel symptoms. I can’t go to my GP because he thinks I have come off them after treating me for the addiction. Does anyone know of any effects this might have on the baby? Im really worried.

13 thoughts on “Is It Ok To Still Take Tramadol When Pregnant?

  1. BabyRN

    You’d better go see an OB/GYN and be honest with him. Better you admit you are addicted to the pain meds than go through the entire pregnancy and then have to deal with the consequences.
    Tramadol (Ultram) is Pregnancy Category C drug which means during animal testing the drugs did negatively affect the fetus, however, testing has not been done on humans. So category C drugs aren’t used unless they are medically necessary and another drug cannot be substituted.
    Let your doctor know you want to have a healthy baby and you want to quit. Your doctor may be mad but he’ll be a hell of a lot more mad later if you don’t tell him. Do what you have to do. Most likely you will be weaned off the pills slowly and another drug may be given to help ease the withdrawal symptoms. You can do it.!

  2. ashley m

    that is definitely a OB question .. Since they dont normally see you until your 10 weeks you can still call the office and ask them abt taking tramadol.. the reception should forward this question to your OB.

  3. missluly

    Its says on web site medicinenet.com that the effects of
    taking tramadol durng pregnancy has not been established
    See the doctor anyway – go to a dop in clinic if you cant see
    your own doctor – they should be sympathetic with you, you
    deserve good advice

  4. stayatho

    Risk Category C drugs such as tramadol (Ultram) should probably only be taken if the doctor OK’s it. However, if you have been on it during the five weeks during and after which you conceived, it is a moot point whether stopping it now would have much impact. (The fetus is most vulnerable in the earliest stages of development to foreign chemicals). Take heart though, C category drugs usually do not have a bad history in this situation. Do try to work with your gynecologist to find a mutually agreeable solution to your pain problem or withdrawal dilemma. A naturopathic or holistic medical practitioner may be of use here. Use Yahoo QA to look for one in your area and for help on weaning off your tramadol
    Good luck and God bless!

  5. Mad Roy

    My immediate response is where are you getting the Tramadol from as this is a prescribed medication.
    The answer to your question is that you should steer clear of Tramadol whilst pregnant and most definitely avoid it if it’s your intention to breast feed. This is because you could be passing small amounts of the drug to the baby.
    You can go to your GP, but be prepared for a bit of a stern talk. He/She are there to help you and as you seem to be reliant upon the drug you must seek professional help to get you off it for both your health and that of your future child.
    You may well find that together with a weening-off programme (which will be professionally tailored to suit your needs) your GP will prescribe an alternative/complimentary medicine to run alongside the reduction in the amounts of Tramadol you are given.
    Please speak to your GP.

  6. Seadog

    How are you getting the tramadol without your GP’s prescription? I’m very concerned you’re taking medication to which you’ve become addicted and are hiding it from your GP. The only safe thing to take when you’re pregnant is paracetamol. You can’t even take hayfever remedies!
    I strongly urge you to confess all to your GP immediately. Seek his advice as to withdrawal symptoms.

  7. dopeydor

    Hon..I wish I could give you a definitive answer but I think this one should be left to the professionals. Please follow your drs advice.
    I didn’t take anything in the early formative part of the pregnancy but I took strong painkillers from the 3rd month until the birth..due to a head-on car accident at that time, and then a spider bite at six months. My daughter was born 6lb 12oz which is normal, but her umbilical cord was a shrivelled up thing that looked like a piece of hay. The dr said she was not getting many nutrients toward the end, I believe due to my painkillers. Try typing “Tramadol, pregnancy” into a search engine and see what it suggests. I was on that stuff for gall bladder disease and hated taking it as it made me feel stoned, confused,and slow all day long. Maybe your dr could suggest another painkiller that will do the same job but be less harmful to the baby particularly in these early weeks when the baby is forming.

  8. K38

    Questions like this should be asked to a doctor! Consult your GP and find out if this is harmfull or ok! I wouldnt go by strangers opinions when it comes to yours and your babies health! Make an appointment now!!